Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 314, NWS Atlanta, GA

July 20, 2023Fannin County, Gilmer County, Union County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 20, 2023, 4:00 PM EDT for Fannin County, Gilmer County, Union County, Georgia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2023, 4:00 PM EDT (20:00 UTC)
Expired
Jul 20, 2023, 4:45 PM EDT
In force
45 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Fannin County, GA, Gilmer County, GA, Union County, GA

The radar

The Atlanta radar (KFFC), 157 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 3:09 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1702 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1702 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

970 
WUUS52 KFFC 202000
SVRFFC
GAC111-123-291-202045-
/O.NEW.KFFC.SV.W.0314.230720T2000Z-230720T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
400 PM EDT Thu Jul 20 2023

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Gilmer County in north central Georgia...
  Southwestern Union County in north central Georgia...
  Southeastern Fannin County in north central Georgia...

* Until 445 PM EDT.

* At 359 PM EDT, a severe thunderstorm was located over Hurst, or 7
  miles southeast of Blue Ridge, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Suches, Dial, Margret, Pisgah, Stover Creek Shelter, Hawk Mountain
  Shelter, Hurst, Jones Creek, Woods Hole Shelter, Gaddistown and
  Blood Mountain Shelter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3475 8391 3474 8393 3474 8394 3472 8398
      3469 8399 3466 8403 3465 8407 3466 8408
      3465 8409 3466 8413 3464 8417 3462 8427
      3483 8437 3488 8411
TIME...MOT...LOC 1959Z 317DEG 20KT 3482 8421 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
615 
WWUS52 KFFC 202024
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
424 PM EDT Thu Jul 20 2023

GAC111-123-291-202045-
/O.CON.KFFC.SV.W.0314.000000T0000Z-230720T2045Z/
Gilmer GA-Union GA-Fannin GA-
424 PM EDT Thu Jul 20 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR NORTHEASTERN GILMER...SOUTHWESTERN UNION AND SOUTHEASTERN FANNIN
COUNTIES...

At 424 PM EDT, a severe thunderstorm was located over Gaddistown, or
13 miles southwest of Blairsville, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Suches, Dial, Margret, Pisgah, Stover Creek Shelter, Hawk Mountain
Shelter, Woods Hole Shelter, Gaddistown and Blood Mountain Shelter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3475 8391 3474 8393 3474 8394 3472 8398
      3469 8399 3466 8403 3465 8407 3466 8408
      3465 8409 3466 8413 3464 8417 3462 8427
      3479 8432 3484 8410
TIME...MOT...LOC 2024Z 317DEG 20KT 3472 8409 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
531 
WWUS52 KFFC 202045
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
445 PM EDT Thu Jul 20 2023

GAC111-123-291-202055-
/O.EXP.KFFC.SV.W.0314.000000T0000Z-230720T2045Z/
Gilmer GA-Union GA-Fannin GA-
445 PM EDT Thu Jul 20 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GILMER...
SOUTHWESTERN UNION AND SOUTHEASTERN FANNIN COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
north central Georgia.

LAT...LON 3475 8391 3474 8393 3474 8394 3472 8398
      3469 8399 3466 8403 3465 8407 3466 8408
      3465 8409 3466 8413 3464 8417 3462 8427
      3479 8432 3484 8410
TIME...MOT...LOC 2045Z 317DEG 20KT 3464 8400 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:39 PM EDT, 21 minutes earlier.

Area forecast discussion, Jul 20, 3:39 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
339 PM EDT Thu Jul 20 2023

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This evening through Friday)
Issued at 338 PM EDT Thu Jul 20 2023

Key Messages:

-Severe Thunderstorm Watch in effect for northern and eastern GA
-Heat Advisory in effect today for central GA

Rest of Today:

Strong to severe thunderstorms ongoing across parts of central and
eastern TN are expected to move into portions of north Georgia this
afternoon and evening. Best parameter space is over far northern GA
at this time. Effective bulk shear values are close to 30kts. CAPE
is extensive as our very warm afternoon combined with moisture
advection has lead to plenty of surface buoyancy. Given current
coverage over TN, storms will likely merge into more organized
linear complex as they continue to the SE with organized cold pool.
Until that happens, severe hail and wind with both be severe
threats. Once more linear organization occurs, severe wind will
likely be the primary threat. This threat looks like it will move
across north GA SEward into eastern GA, possibly clipping some of
the far northern metro counties. A severe thunderstorm watch has
been issued to cover the most likely areas under threat this
afternoon and evening.

Alongside this, storms have been training in TN today. Cold pool
outflow has been mostly stagnant against the WAA and moisture
advection over the area. Storm motion vectors are well aligned to
run along this boundary, allowing for storms that form along it to
run parallel to it. This has lead to flash flooding concerns, and
those concerns will extend into northern GA. The good news is that
there has been a pick up in the southward motion of the boundary
this afternoon - the bad news is that it is still moving rather
slowly, and storm coverage is increasing overall. Flash flooding
will be a threat in northern GA, especially in any locations that
get impacted by multiple rounds of storms in quick succession with
the very heavy rainfall rates induced in part by our high PWATs
(approaching 1.8" in some places per analysis).

Other thing still going on is the heat. Numerous sites today have
reached the 105 threshold for heat index within the heat advisory,
and those will continue to hang on through early evening. Rain or
clouds may potentially cool a few locations off, but most all of the
current spatial extent of the heat advisory will likely remain clear
through evening. Heat Advisory will remain through 8 PM.

Tonight/Tomorrow:

Going into tonight, system should slowly begin to dissipate with
eastward extent and should push into SC out of CWA. Models have been
indicating some potential redevelopment over the metro and parts of
west GA along the leftover boundary from the earlier convection
during the early morning hours just before sunrise. Not expecting
anything that forms with these to be strong or severe.

Tomorrow will have some storm potential during the afternoon shifted
over the CWA, especially given some remnant outflows that should be
around to aid in convergence and lift. It's gonna be another hot one
for central Georgia, provided we stay mostly clear through the day,
and heat advisory may once again be needed. But uncertainty again on
extent of cold pools and cloud cover will preclude issuance until
evaluation tonight.

Lusk

&&

.LONG TERM...
(Saturday morning through next Wednesday)
Issued at 338 PM EDT Thu Jul 20 2023

Key Messages:

 - A frontal boundary will be the focus for storms over the weekend
with a Marginal Risk (level 1 of 5) for severe storms in central
Georgia.

 - Expect a relative minimum in summertime thunderstorms next Monday
and Tuesday and a warming trend over the course of next week.

Weekend Weather Considerations:

The main driver of our weather over the weekend will be a nearly
stationary frontal boundary draped from west to east across the
region. The general thinking amongst the various options for
deterministic and ensemble guidance is that the front will settle
over central Georgia by Saturday afternoon and linger through
Sunday. Other than the potential for elevated convection north of
the boundary Saturday morning, the greatest potential for
thunderstorms should be along and near the frontal boundary on both
Saturday and Sunday. A potential wrinkle in this outlook would be if
Friday nights convection is particularly widespread and intense.
This could result in a more stable airmass in our region on Saturday
or a more southerly position of the front due to cold pool
interactions. A similar scenario could develop for Sunday if
Saturdays activity is particularly intense. For the time being there
does appear to be a potential for severe thunderstorms in central
Georgia both Saturday and Sunday. The peak risk will likely coincide
with the peak in diurnal heating (between 3 PM and 8 PM) both days.
The primary severe hazard over the weekend should be damaging
downburst winds, with meager shear and sub 6.0 C/km lapse rates
limiting the hail potential.

Regional temperatures and humidity should be bifurcated in the state
on Saturday. Areas like the Atlanta Metro and mountains of north
Georgia that will be north of the boundary should enjoy slightly
below average temperatures (highs in the 80s) and humidity
(dewpoints in the 60s). South of the front temperatures (lower 90)
should be near average, but the humidity (dewpoints in the lower
70s) will have it feeling muggy. Temperatures and dewpoints may
level out in the region a bit on Sunday with the majority of central
and northern Georgia seeing slightly below average humidity and
temperatures.

Big Picture Trends for Next Week:

The main trends for next week should be a gradual upward drift in
temperatures and a relative minimum in diurnally driven convection
early in the week. The primary drivers of the temperature trend
should be a weakening trough over the Eastern U.S. and building
ridge in the Plains. The main factor working against diurnally
driven thunderstorms early next week should be the limited moisture.
The GEFS and EPS means both have precipitable water values falling
into the 0.9 to 1.2 inch range next Monday and Tuesday. This would
be below average for July and would combine with other factors to
limit instability (especially in northern Georgia).

Albright

&&

.AVIATION...
(18Z TAFS)
Issued at 145 PM EDT Thu Jul 20 2023

Challenging forecast. Storms in TN expected to slide to the south
over time, with multiple waves forming and moving into N and E GA.
TAF sites in metro ATL are right on border of being impacted by
these waves, so uncertainty in impacts is high. Best estimates of
impact times would be 22Z-02Z today, 06-10Z and after 18Z
tomorrow. Otherwise, winds will be gusty at times, W to SW at
6-12 kts through period, with gusts up to 20 kts. SCT cu in place
today and tomorrow, going SCT to BKN higher clouds overnight.
Lower BKN deck near 040 or 050 possible with any storms that move
through.

//ATL Confidence...18Z Update...
Low confidence timing and occurrence of TSRA/SHRA across most
periods, high all others.

Lusk

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          73  93  71  87 /  40  40  30  30
Atlanta         76  94  72  87 /  30  50  40  40
Blairsville     67  84  62  80 /  60  50  40  30
Cartersville    73  91  68  85 /  40  60  40  30
Columbus        78  98  74  92 /  10  40  30  60
Gainesville     73  91  70  86 /  50  40  30  30
Macon           77  98  74  92 /  20  40  30  60
Rome            73  91  69  86 /  40  60  40  30
Peachtree City  74  95  71  87 /  20  40  40  40
Vidalia         78  99  76  94 /  20  40  30  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for GAZ039-049>051-
058>062-066>076-078>086-089>098-102>113.

&&

SHORT TERM...Lusk
LONG TERM....Albright
AVIATION...Lusk
Hazardous weather outlook, Jul 20, 12:36 PM EDT, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1236 PM EDT Thu Jul 20 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211645-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1236 PM EDT Thu Jul 20 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A Heat Advisory has been issued for areas generally along and
south of a line from LaGrange to Monticello, to Washington. Heat
Index values up to 108 are expected. Take extra precautions to
stay hydrated and limit time outdoors.

There is a Slight Risk (level 2 of 5) of severe weather today. A
thunderstorm complex will move through northern and central
Georgia between 3 PM and midnight tonight. The strongest storms
with this complex may produce damaging winds, frequent lightning
and periods of heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Thunderstorms will be possible in the region through next
Wednesday. Storms may become more widespread in the state Friday
afternoon into Saturday, then the greatest coverage is expected
over central and southern Georgia Sunday through Wednesday.
Isolated severe storms, particularly with damaging downburst
winds, could occur through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.  Please relay any information about observed severe
weather to the NWS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 9:15 PM EDTHeat AdvisoryFFCBaldwin, Bibb, Bleckley, Butts, Chattahoochee, Crawford and 45 more23 hr
Jul 20, 3:20 PM EDTSevere Thunderstorm WarningFFCFannin, Towns, Union40 min
Jul 20, 4:12 PM EDTSevere Thunderstorm WarningFFCCatoosa, Dade, Murray, Walker, Whitfield63 min
Jul 20, 4:34 PM EDTSevere Thunderstorm WarningFFCDawson, Hall, Lumpkin, White41 min
Jul 20, 4:41 PM EDTSpecial Weather StatementFFCGilmer34 min
Jul 20, 4:44 PM EDTSevere Thunderstorm WarningFFCFannin, Gilmer, Gordon, Murray, Whitfield33 min
Jul 20, 5:00 PM EDTSevere Thunderstorm WarningFFCDawson, Fannin, Gilmer, Gordon, Lumpkin, Pickens and 1 more30 min
Jul 20, 5:12 PM EDTSevere Thunderstorm WarningFFCCherokee, Dawson, Forsyth, Hall, Lumpkin, Pickens and 1 more48 min
Jul 20, 5:22 PM EDTSevere Thunderstorm WarningFFCCatoosa, Chattooga, Dade, Floyd, Walker, Whitfield38 min
Jul 20, 5:30 PM EDTSevere Thunderstorm WarningFFCBanks, Barrow, Cherokee, Dawson, Forsyth, Fulton and 3 more45 min
Jul 20, 5:36 PM EDTSpecial Weather StatementFFCBartow24 min
Jul 20, 5:40 PM EDTSevere Thunderstorm WarningFFCCherokee50 min
Jul 20, 5:44 PM EDTSevere Thunderstorm WarningFFCBartow, Chattooga, Cherokee, Floyd, Gordon46 min
Jul 20, 5:49 PM EDTSpecial Weather StatementFFCCobb, Gwinnett26 min
Jul 20, 5:57 PM EDTSevere Thunderstorm Warning Considerable damage threatFFCBartow, Chattooga, Cherokee, Cobb, DeKalb, Floyd and 4 more48 min
Jul 20, 6:13 PM EDTSevere Thunderstorm Warning Considerable damage threatFFCBanks, Barrow, Clarke, DeKalb, Gwinnett, Hall and 8 more47 min
Jul 20, 6:23 PM EDTSpecial Weather StatementFFCClayton, Douglas, Fulton, Henry52 min
Jul 20, 6:27 PM EDTSpecial Weather StatementFFCCarroll, Haralson48 min
Jul 20, 6:35 PM EDTSevere Thunderstorm WarningFFCClayton, DeKalb, Douglas, Fulton, Henry, Newton and 1 more25 min
Jul 20, 6:46 PM EDTSevere Thunderstorm WarningFFCButts, Greene, Hancock, Henry, Jasper, Madison and 7 more59 min
Jul 20, 6:49 PM EDTSpecial Weather StatementFFCButts, Coweta, Fayette, Henry, Spalding41 min
Jul 20, 6:55 PM EDTSpecial Weather StatementFFCNewton, Rockdale35 min
Jul 20, 6:57 PM EDTSpecial Weather StatementFFCPolk33 min
Jul 20, 7:07 PM EDTSpecial Weather StatementFFCClarke38 min
Jul 20, 7:12 PM EDTSpecial Weather StatementFFCHeard48 min
Jul 20, 7:32 PM EDTSpecial Weather StatementFFCBaldwin, Jones, Lamar, Monroe, Pike, Putnam and 1 more43 min
Jul 20, 7:34 PM EDTSpecial Weather StatementFFCHaralson26 min
Jul 20, 7:43 PM EDTSevere Thunderstorm WarningFFCGlascock, Greene, Hancock, Taliaferro, Warren, Washington and 1 more62 min
Jul 20, 7:58 PM EDTSpecial Weather StatementFFCBaldwin, Bibb, Jones, Wilkinson32 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.